I thought I'd write about my experience with a certain contraception. A lot of contraception available today is fairly new on the market in terms of evaluating possible long-term side effects and, taking lead from my friend Julia, thought I'd write about negative experiences I've had.
Other people taking the same things may have had completely different experiences to my own, some perhaps even positive, but seeing as you never seem to get given the full story when being prescribed something, it's important to document everything in the hope that someone else can avoid such grim situations.
A couple of months ago I decided to start taking contraceptives. I've never done this before - the idea of taking something synthetic that influences your hormones and throws your body off balance to such a degree makes me uncomfortable. This is, of course, somewhat irrational - millions of women take hormonal contraceptives daily and have done for years and so I'd say generally, they're pretty safe. But I am not so much a 'general' person as a freak of nature.
I'm unable to take most forms of contraception for health reasons and so was prescribed Cerazette. Aside from a friend of a friend telling me of her bad experience of it, I'd only heard good things from the nurse and online forums, and so assumed I would probably be okay - or at least, experience very minimal negative side-effects. For the first two weeks it was fine; after a fortnight had passed I suddenly started experiencing every terrible side effect listed in the leaflet and then some. You also have to take this pill every single day, at the same time, without a break. Ever.
I'm not going to go into graphic detail but anyone with any experience of these things will get what I'm talking about. Some of the 'less gross' (huh) side effects included vicious, aggressive eczema on every part of my body - awful to an extent I've not experienced since I was at primary school. There are two forms of eczema - the temperamental and irritating but generally tolerable kind, and the molten lava on your skin, hell-hath-no-fury, persistent and ruthless kind. Obviously I had the latter.
I was also covered in dry acne (an unfair catch-22 treatment wise), absolutely void of energy and experiencing hallucinations. I have a mental condition in which hallucinations are a rare occurrence, generally only in severe cases and more or less alien to me, but I started seeing stuff frequently. Weird stuff: nothing so intense that I didn't know I was imagining it (I'm not sure which is worse) but enough to stop me sleeping or behaving like a normal member of society.
Needless to say, I sacked it off, and within a week the grim side effects had more or less disappeared. Some still remain, though they are improving (albeit slowly). I then experienced a hideous migraine with aura for the first time in ages, the worst I'd ever had, exactly one month to the day after I had stopped taking Cerazette... but the day afterwards, I looked and felt healthier than I had done since I began taking it.
- - - - - - - - - - - -
I do think there is a need for more transparency in medicine. For the most part, medicine is a positive thing that enables people to overcome or live with conditions that would otherwise reduce them to a pretty bleak existence. I stand by the idea that prevention is better than treatment and think that if more time were invested in sourcing out the cause of certain medical complaints, a huge amount of time, money, energy and turmoil (be it physical or emotional) could be spared.
When being prescribed something, there is always a certain unwritten disclaimer that comes with taking that medicine. By voluntarily visiting a medical professional and entrusting them with your health, an area that no doubt you are highly under-qualified to assess yourself hence the visit, you are accepting whatever they tell you. While I - like anyone else - am quick to anger if a medication has adverse effects that I was not forewarned about, it is impossible to measure the potential reaction each individual will have to a certain medication.
I'm not one to blame the Government, the Monarchy, or 'major power conspiracies' for my shortcomings. I fucking hate people like that: there are elements of dominant social structures - namely politics - that I really think should be altered, and certain parties that I'd rather chew off my own face than vote for, but there's a limit as to how much you can blame factors beyond your control for things that have gone wrong in your own life. I've spent the last two years in the midst of what seemed like ever-snowballing bullshit and while there are certain aspects of this that I really could not help, decisions I made myself - such as moving in with, and therefore placing my trust in people I'd never met before - are the root of such issues.
That said, there is scope for further research into - and the subsequent implementation of - areas such as male contraceptives and the causes of auto-immune conditions such as asthma, eczema, acne.
The NHS does not have unlimited resources by any means, but I know from experience that doctors will readily dole out antibiotics, antidepressants and antihistamines (among other things) like candy. While effective for treating the symptoms in the short term, this only serves to exacerbate the problem by destroying and already weakened immune system and discouraging the body from healing naturally. Besides, if something you're ingesting or coming into contact with is causing your body to react so adversely, stifling the warning signs is surely the worst possible thing a person can do.
And don't get me started on male contraceptives; all I'll say on the issue for now is: when ?